Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Topeka, KS

May 12, 2000Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2000, 1:02 AM CDT for Brown County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 1:02 AM CDT (06:02 UTC)
Expired
May 12, 2000, 1:20 AM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Brown County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 1:15 AM CDTHail 0.75Horton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4491 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
3.3
Supercell composite
30.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120603
SVRTOP
KSC013-120620-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 120 AM CDT

* AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HORTON...OR ABOUT 15 MILES
  SOUTH OF HIAWATHA...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  HORTON 
  EVEREST
  
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 58 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:50 PM CDT, 10 hours 12 minutes earlier.

Area forecast discussion, May 11, 2:50 PM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU MAY 11 2000

CHCS FOR PCPN NEXT 24 HOURS MAIN CONCERN.

APPEARS STRONG CAPPING SHOULD HOLD FOR MOST IF NOT ALL THE NIGHT.
FRONT SHOULD ENTER PART OF CWA AND SLOW DURING THE EARLY MORNING
HOURS. SVRL WEAK UPPER IMPULSES SHOULD GRADUALLY ERODE CAP DURING
THE NIGHT. BETTER CHC...ALBEIT SMALL...FOR PCPN MAY COME BEHIND THE
FRONT FRIDAY MRNG WITH LIFT AHEAD OF A BIT STGR IMPULSE. DEEPER
COOLER AND DRYER AIR INTO THE AREA BY TMRW AFTN SHOULD END ANY CHC
FOR PCPN. BEYOND FRIDAY AFTN...GUIDANCE GENERALLY ACCEPTED WITH
DRYER AIR IN PLACE.

HAVE ADJUSTED POPS SLIGHTLY TNGT AND FRIDAY. FIRST...HAVE LOWERED
POPS SLIGHTLY IN SERN PTN OF CWA TNGT DUE TO LATER ARRIVAL OF FNT
AND CAP HOLDING TOUGH. HAVE RAISED POPS SLIGHT ON FRIDAY MRNG DUE TO
ABOVE MENTIONED REASONS.

WITH FNT ARRIVING A BIT LATER TNGT...HAVE RAISED ONGOING MIN
TEMPERATURES ONE TO TWO CATEGORIES EVERYWHERE. LEANING TOWARD FAN
MOS TEMPS ON FRIDAY WITH ABUNDANT SUNSHINE RETURNING BY AFTN.

.TOP...NONE

In the hours before

Local storm report, May 11, 7:25 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    ALMA                      KS   1.75 INCH HAIL
05/11/00   WABAUNSEE                      REPORTED BY PUBLIC.

0720 PM    PAXICO                    KS   1 INCH HAIL
05/11/00   WABAUNSEE                      REPORTED BY PUBLIC.
Local storm report, May 11, 7:55 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    WILLARD                   KS   1 INCH HAIL
05/11/00   SHAWNEE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 11, 8:24 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    1 N ROSSVILLE             KS   1.75 INCH HAIL
05/11/00   SHAWNEE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 11, 9:16 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    3 NE (TOP)BILLARD ARPT TO KS   1.75 INCH HAIL
05/11/00   SHAWNEE                        REPORTED BY STORM
                                          SPOTTER.

0914 PM    (TOP)BILLARD ARPT TOPEKA  KS   1 INCH HAIL
05/11/00   SHAWNEE                        REPORTED BY
                                          NWS EMPLOYEE.
Local storm report, May 12, 12:27 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0853 PM    GRANTVILLE                KS    TORNADO
05/11/00   JEFFERSON                       REPORTED BY TRAINED
                                           SPOTTER JUST SOUTH OF
                                           GRANTVILLE.

0903 PM    NEWMAN                    KS    TORNADO
05/11/00   JEFFERSON                       REPORTED NEAR HIGHWAY
                                           24 NEAR NEWMAN.

0917 PM    2 E PERRY                 KS    TORNADO
05/11/00   JEFFERSON                       ABOUT 2E OF PERRY,
                                           ALONG HIGHWAY 24. POWER
                                           LINES DOWN.

0924 PM    PERRY                     KS    TORNADO
05/11/00   JEFFERSON                       REPORTED ON WEST SIDE
                                           OF PERRY DAM

0927 PM    WILLIAMSTOWN              KS    TORNADO
05/11/00   JEFFERSON                       WINDOWS BLOWN OUT.
                                           ABOUT 1/2 MILE N OF
                                           WILLIAMSTOWN.
Local storm report, May 12, 12:41 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1241 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    4 NNE GRANTVILLE          KS    1.25 INCH HAIL
05/11/00   JEFFERSON

0938 PM    1 S PERRY                 KS    2.75 INCH HAIL
05/11/00   JEFFERSON

0950 PM    4 NW ELMONT               KS    .75 INCH HAIL
05/11/00   SHAWNEE

1015 PM    4 N WAMEGO                KS    1 INCH HAIL
05/11/00   POTTAWATOMIE

1040 PM    3 NE EMMETT               KS    1 INCH HAIL
05/11/00   JACKSON

1040 PM    EMMETT                    KS    1.75 INCH HAIL
05/11/00   POTTAWATOMIE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:04 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee31 min
May 11, 7:35 PM CDTSevere Thunderstorm WarningTOPShawnee40 min
May 11, 8:15 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee40 min
May 11, 8:47 PM CDTTornado WarningTOPJefferson, Shawnee38 min
May 11, 9:24 PM CDTTornado WarningTOPDouglas, Jefferson31 min
May 11, 9:38 PM CDTSevere Thunderstorm WarningTOPShawnee32 min
May 11, 9:58 PM CDTFlash Flood WarningTOPShawnee, Wabaunsee62 min
May 11, 10:08 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie42 min
May 11, 10:48 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.